Alert archive / New York / Wind Advisories in 2020

Wind Advisory 11, NWS Burlington, VT

November 15, 2020Clinton County, Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this wind advisory at Nov 15, 2020, 3:18 AM EST for Clinton County, Franklin County, St. Lawrence County, New York. It took effect at Nov 15, 2020, 1:00 PM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 3:18 AM EST (08:18 UTC)
In effect from
Nov 15, 2020, 1:00 PM EST
Expired
Nov 16, 2020, 2:24 AM EST
In force
13 hr
Issued by
NWS Burlington, VT

Counties Clinton County, NY, Franklin County, NY, St. Lawrence County, NY

The radar

The Burlington radar (KCXX), 96 km from the middle of the area, began a volume at 08:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1609 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

959 
WWUS71 KBTV 150818
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
318 AM EST Sun Nov 15 2020

NYZ026-027-029>031-087-160045-
/O.NEW.KBTV.WI.Y.0011.201115T1800Z-201116T0100Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur
318 AM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM EST
THIS EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern St. Lawrence, Northern Franklin, Southeastern 
  St. Lawrence, Southern Franklin, Western Clinton and 
  Southwestern St. Lawrence Counties.

* WHEN...From 1 PM this afternoon to 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The primary focus will be downslope regions
  of northwest facing slopes of the Adirondacks. Thus, the
  strongest winds will be along and south of Route 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
595 
WWUS71 KBTV 152025
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
325 PM EST Sun Nov 15 2020

NYZ026-027-029>031-087-160900-
/O.EXT.KBTV.WI.Y.0011.000000T0000Z-201116T0900Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur
325 PM EST Sun Nov 15 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM EST MONDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 55 mph 
  expected.

* WHERE...Northern St. Lawrence, Northern Franklin, Southeastern 
  St. Lawrence, Southern Franklin, Western Clinton and 
  Southwestern St. Lawrence Counties.

* WHEN...Until 4 AM EST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The primary focus will be downslope regions
  of northwest facing slopes of the Adirondacks. Thus, the
  strongest winds will be along and south of Route 11. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
915 
WWUS71 KBTV 160724
NPWBTV

URGENT - WEATHER MESSAGE
National Weather Service Burlington VT
224 AM EST Mon Nov 16 2020

NYZ026-027-029>031-087-160830-
/O.CAN.KBTV.WI.Y.0011.000000T0000Z-201116T0900Z/
Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence-
Southern Franklin-Western Clinton-Southwestern St. Lawrence-
Including the cities of Massena, Malone, Star Lake, Saranac Lake,
Tupper Lake, Dannemora, Ogdensburg, Potsdam, and Gouverneur
224 AM EST Mon Nov 16 2020

...WIND ADVISORY IS CANCELLED...

Winds have generally remained below advisory criteria this evening
across the St.Lawrence Valley. Breezy southwest winds are expected
to continue with gusts up to 30 to 40 mph possible much of today.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Nov 15, 12:38 AM EST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 15, 12:38 AM EST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1238 AM EST Sun Nov 15 2020

.SYNOPSIS...
High pressure will make for a clear and cold night tonight.
Breezy conditions are expected Sunday and Sunday night along
with widespread precipitation as strong low pressure tracks
northwest of our area. While most locations will experience
rain, higher terrain of the Adirondacks, the Greens, and the
Northeast Kingdom could see snow mix in at times. On Monday and
Tuesday, rain and snow showers will gradually diminish,
lingering longest in the mountains. It then turns dry and cold
for Wednesday and Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 1228 AM EST Sunday...The forecast is in good shape. Mainly
made minor adjustments to winds for the sake of the TAF package.

Afternoon Discussion...It'll be the quiet before the storm
tonight as high pressure crests over the region. Today's pesky
clouds will dissipate once we lose daytime heating, making for clear
night. This with light winds will allow temperatures to dip into the
upper teens to mid 20s by daybreak Sunday.

Things turn more active for Sunday and Sunday night as strengthening
low pressure digs into the Great Lakes and eventually lifts to our
northwest. As this feature wraps up, its occluded front will push
eastward, crossing our region late Sunday into Sunday night. South
winds will quickly increase out ahead of this front as the pressure
gradient tightens between the deepening low to our west and the
departing ridge to our east. Expect widespread 15 to 25 mph winds to
develop, starting south in the morning but turning more to the
southeast by afternoon. Gusts of 35 to 45 mph will be possible,
especially on those favored northwest slopes owing to downsloping of
the southeasterly winds. The core of the 65+kt low level jet will
move through just ahead of the front, but with steady precipitation
also overspreading the region at that time, mixing will not be
optimal and therefore don't anticipate the strongest winds will
reach the surface. As mentioned by the previous forecaster, can't
rule out a few isolated power outages from downed branches here and
there, however.

Some light precipitation associated with the onset of warm air
advection is possible Sunday morning, but the bulk will hold off
until the afternoon and evening hours, closer to the frontal
passage. Dynamic forcing is quite strong with this system, with
robust frontogenesis and lift to occur along/just ahead of the
front. Widespread stratiform rain will develop ahead of the front as
moisture and lift increase, but note that CAMs are indicating the
potential for a convective line to develop with the front as it
passes through late in the afternoon-evening. Consensus is that this
band will be strongest to our south, as instability will be quite
limited. The northern end of the band could scoot along our southern
fringes though, and perhaps help to bring down some of the stronger
flow aloft. Regardless, the precipitation type for tomorrow
afternoon and night is a bit difficult. Temperatures start out quite
cold, but expect them to warm through the day owing to the
south/southeast flow; highs will be in the 40s in most spots.
However, would expect some wet-bulbing to take place at the onset of
the heavier precipitation, especially across eastern VT. Therefore,
while expect much of the precipitation to fall as rain Sunday
afternoon, a some wet snow could mix in, especially at higher
elevations. A bit of freezing rain is possible as given the warming
that will be occurring aloft, but should this occur, it would be
very brief and be confined to the highest terrain. Warming continues
as we head into the evening hours, with even eastern VT to see
temperatures rising into the upper 30s/near 40 after sunset.
Therefore, all but the summits should change to all rain early in
the evening. The front moves through roughly 6pm-10pm, but with
winds turning to the southwest, colder air will be slow to spread
over the area. Hence precipitation will only gradually mix with
and/or change to snow overnight. A dry slot moves into the area
behind the immediate frontal passage, so would expect to see a brief
break in the precipitation. However, strong southwest flow and
cooling temperatures will allow lake effect showers to develop
downwind of Lake Ontario, streaming into the Adirondacks and into
northern Vermont, likely falling as snow over the higher terrain.
Overall, any snow accumulation through tonight will be less than an
inch, with perhaps a few inches on the summits. The gusty winds will
continue overnight tomorrow night as well, particularly in the St
Lawrence Valley where the southwest flow will be funneled. Gusts up
to 40 mph will be possible. temperatures will drop into the lower to
mid 30s in most spots by Monday morning, with the wider valleys
remaining around 40.

&&

.SHORT TERM /MONDAY NIGHT/...
As of 353 PM EST Saturday...The base of the upper level trough will
pass overhead on Monday followed by a series of shortwave passages
Monday night through Tuesday. Breezy west winds will continue Monday
and Monday night with sustained winds of 15-20 mph. Within the Saint
Lawrence Valley in New York, gusts can be expected up to 25-30 mph
as a southwesterly low level jet of 35-40 knots persists throughout
the day. Arctic air will advect in from the northwest during this
time, allowing lapse rates to steepen and further supporting gusty
winds on Monday. High temperatures on Monday will be in the upper
30s to low 40s, but will occur early in the day as cold air
advection persists. Winds will begin to ease up late Monday night as
the pressure gradient and low level jet weaken.

Monday will also see ongoing chances for precipitation, especially
across the Adirondacks. Conditions will be especially favorable for
lake effect precipitation downwind of Lake Ontario, falling as a mix
of rain and snow depending on elevation. As temperatures continue to
drop overnight, precipitation will change entirely to snow, mainly
impacting the Adirondacks and portions of the central/northern
Greens. Snow accumulations will generally be less than one inch.
Overnight low temperatures will be in the mid 20s to low 30s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 353 PM EST Saturday...Mountain snow showers will be slow to
taper off Tuesday as flow becomes northwesterly, favoring upslope
locations across the Adirondacks, northern Greens, and the Northeast
Kingdom. Again, little accumulation is expected. Temperatures will
continue their downward trend under ongoing cold air advection with
highs Tuesday in the 30s and overnight lows dropping into the teens
to low 20s. Wednesday looks to be the coldest day of the week as
high pressure builds into the area, with high temperatures only in
the 20s. Skies will begin to clear Wednesday night allowing
overnight temperatures to drop into the single digits to upper
teens. Thereafter, temperatures will being to moderate again as flow
becomes southwesterly in advance of the next low pressure system.
Highs for Thursday and Friday will be in the 30s and 40s
respectively. Said low pressure system is expected to pass north of
the forecast area sometime Thursday night into Friday again bringing
strong winds to the North Country. There also exists a chance of
widespread precipitation during this time, at this point looking to
be mostly rain.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
Through 06Z Monday...A strong low pressure system tracking to
our northwest will be responsible for increasing winds, LLWS,
and rain. Ahead of the system, conditions will be relatively
quiet with clear skies expected and light and variable winds
becoming light southeasterly around sunrise. Southeasterly winds
will quickly increase after 12Z up to 15 to 25 knots sustained,
with gusts of 30 to 35 kts expected beyond 15Z. Areas of LLWS
are also expected after 15Z as a strong southerly jet moves
overhead. LLWS will be strongest between 21Z Sunday and 01Z
Monday. Rain will spread over the area, mainly from 21Z-04Z.
After 02Z, winds become southwesterly, remaining elevated at 10
to 15 knots sustained and gusts of 20 to 35 knots. Given the
expected winds, most TAF sites should remain VFR despite the
onset of rainfall, with general deterioration to MVFR ceilings
only expected after 21Z. Ceilings improve after 04Z as dry slot
of low pressure moves in.

Outlook...

Monday: VFR. Windy with gusts to 30 kt. Chance SHRA, Chance SHSN.
Monday Night: Mainly VFR, with local MVFR possible. Chance SHSN.
Tuesday: Mainly VFR, with local MVFR possible. Slight chance
SHSN.
Tuesday Night: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday: Mainly VFR, with local MVFR possible. NO SIG WX.
Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Hastings
NEAR TERM...Hastings/Haynes/SLW
SHORT TERM...Hammond
LONG TERM...Hammond
AVIATION...Duell/Haynes
Hazardous weather outlook, Nov 14, 3:26 AM EST, 23 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
326 AM EST Sat Nov 14 2020

NYZ026>028-031-035-087-VTZ001>003-005>012-150830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Western Clinton-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
326 AM EST Sat Nov 14 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong area of low pressure is expected to develop on Sunday.
Strong southeast to south winds with gusts as high as 35 to 45 mph
will develop in the afternoon, which could cause localized down trees
or outages. The strongest winds will taper off as precipitation
begins Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ029-030-034-VTZ004-016>019-150830-
Southeastern St. Lawrence-Southern Franklin-Western Essex-Essex-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
326 AM EST Sat Nov 14 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A strong area of low pressure is expected to develop on Sunday.
Strong southeast to south winds with gusts as high as 35 to 45 mph
will develop in the afternoon, which could cause localized down trees
or outages. The strongest winds will taper off as precipitation
begins Sunday afternoon.

Over areas at 1500 feet above sea level, some heavy, wet snow could
mix in at times with rain. Accumulations should mainly be confined to
grassy, elevated surfaces. Amounts up to 1" possible, with locally
higher amounts near the summits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 5:50 PM ESTSevere Thunderstorm WarningBTVFranklin, St. Lawrence70 min

Nearby

Wind Advisories in New York, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.